TopologView all posts »
What treatment for Dr Topol's 91-year-old mother-in-law post-TIA?Nov 26, 2012 00:00 EST
This challenging case illustrates how digital medicine speeds up diagnosis through the simple identification of atrial ectopic beats (iPhone ECG) and the ability to confirm AF (a 14-day iRhythm period). Pending the MRI, and with these data under your belt, what would you prescribe for Dr Eric Topol's 91-year-old mother-in-law?
Dr Topol's mother-in-law agreed to this presentation
Dr Topol has no conflicts of interest relevant to the digital technology he presents
Dr Eric Topol: I'm going to do something I haven't done before on Topolog: present a case from my extended family.
My mother-in-law, 91 years old, recently had a TIA, which occurred the day after our daughter's wedding, where she had some alcohol and was very active. The following afternoon she complained that she could not move some of her fingers on her left hand. On exam, it was clear that there was motor difficulty, no sensory loss, and that it was confined to the movement of her hand. I saw her and did a phone electrocardiogram, and that showed that she had a frequent atrial ectopy (although she was not in atrial fibrillation). I was suspicious, however, that that might have been the case. But not wanting to take care of my mother-in-law—who was perfectly healthy at age 91 except for hypertension (which is well controlled)—I had her see a neurologist. At the same time I ordered an iRhythm so I could potentially capture whether or not she manifested atrial fibrillation intermittently. She never had any symptoms of light-headed dizziness, palpitations, or anything that would suggest a history of atrial or supraventricular tachyarrhythmias.
She went to see the neurologist, and she's scheduled to have an MRI scan. We got back two weeks of recording of the iRhythm and it showed that she had quite a number of episodes of intermittent atrial fibrillation. So that whole story is likely the cause. She also had a carotid ultrasound Doppler, which was completely normal. So I'm guessing this was the culprit.
And that brings up the next question: Whether to treat her with aspirin, warfarin, or one of the new anticoagulants (whether it's dabigatran or rivaroxaban or, if it ever does get approved, apixaban)? These are three alternatives. Now, dabigatran might be interesting. However, the recent European Society of Cardiology Congress report about this variance in CES1, which is correlated with at least a third reduction in significant bleeding, would be nice to know, but we don't have a commercially available genotype assay, and we would like to see replication and publication of that—what would be considered a seminal finding. So with that put aside—whether to use rivaroxaban or apixaban—what is the best treatment, or just using aspirin, in a woman of her age to prevent the risk of atrial fibrillation? I'm particularly concerned because of its intermittent nature, thereby increasing the risk of TIA and stroke.
At the moment she is on aspirin and doing well. This is a tricky case: it brings into play multiple points of digital medicine:
(1) The ability to see the atrial ectopy on a phone cardiogram during the episode of the TIA.
(2) The ability to diagnose atrial fibrillation that was not at all infrequent during a 14-day extended recording.
(3) If we have the capability of digitizing the CES1 gene variant to know whether or not she would do well with dabigatran or would suffer potentially, at her age, a higher risk of bleeding from this drug and probably similarly from all of the newer anticoagulants as well as warfarin.
I'd be interested in your views as to your recommendations for my mother-in-law. She's doing very well right now, I'm pleased to report. Her MRI test is pending, and hopefully she will not have any further cerebrovascular events in the future.
Thanks very much for your attention to this segment. I'm certainly trying to emphasize the individualized treatment here, whether it's using digital means of assessment of treatment, and also connectivity to you for your input. Thanks very much.